Skip to comments.Tylenol maker tries new warning cap to curb overdoses
Posted on 08/30/2013 8:59:41 AM PDT by NautiNurse
WASHINGTON Bottles of Tylenol sold in the U.S. will soon bear red warnings alerting users to the potentially fatal risks of taking too much of the popular pain reliever.
The unusual step, disclosed by the company that makes Tylenol, comes amid a growing number of lawsuits and pressure from the federal government that could have widespread ramifications for a medicine taken by millions of people every day.
[snip]The new cap is designed to grab the attention of people who don't read warnings that already appear in the fine print on the product's label, according to company executives.
Overdoses from acetaminophen send 55,000 to 80,000 people to the emergency room in the U.S. each year and kill at least 500, according the Centers for Disease Control and Prevention and the Food and Drug Administration. Acetaminophen can be found in more than 600 common over-the-counter products used by nearly one in four American adults every week, including household brands like Nyquil cold formula, Excedrin pain tablets and Sudafed sinus pills.
The move comes at a critical time for the company, which faces more than 85 personal injury lawsuits in federal court that blame Tylenol for liver injuries and deaths. At the same time, the Food and Drug Administration is drafting long-awaited safety measures that could curtail the use of Tylenol and other acetaminophen products.
Much is at stake for McNeil and its parent company. Johnson & Johnson does not report sales of Tylenol, but total sales of all over-the-counter medicines containing acetaminophen were more than $1.75 billion last year, according to Information Resources Inc., a retail data service.
Safety experts are most concerned about "extra-strength" versions of Tylenol and other pain relievers with acetaminophen found in drugstores.
(Excerpt) Read more at onlinesentinel.com ...
multi organ failure
Trial lawyers are drooling and trolling for non-English speaking clients. Prolly keeping a few bottles of Extra Strength Tylenol on their desks and in the waiting rooms.
Also, I don't take it because it doesn't seem to relieve pain. I think the only reason it ever became popular as a pain reliever is that it is one of the few that does not cause stomach irritation; so hospitals can give it to people who have not eaten.
Acetaminophen is very, very, very bad for you. Particularly the liver. Somehow they(originally McNeil, and then J&J) managed to get every Tom, Dick, and Harry drug producer to add that crap into everything. Some magical synergistic effect..........NOT.
Never touch the stuff. Only baby aspirin, the coated variety. Enough for me, luckily.
Tylenol is a fever reducer, but it is not an anti-inflammatory, which is the cause of many aches and pains.
Something on the order of 40% of UK suicides one year was via acetaminophen.
*** A stunning number of OTC (over the counter) cold, flu, cough and allergy medicines also contain acetaminophen.***
This is true! My wife needed a common pain killer during flu and everything I found had Aseto in it. She cannot take Tylenol. I had to special order another product with aspirin.
My doctor told me how to get the best of use from aspirin and aceto for flu.
Take two aspirin.
Three hours later take two Aceto.
Three hours later take two asprin.
Three hours take two Aceto.
Each works different on pain, and you don’t overdose on either one.
I will NOT take anything Naproxin (napersin)as it killed my mom’s kidneys after ONE dose.
Ah yes, the Brits seem to love their paracetamol. Unfortunately, way too many folks who drink to excess also love their Tylenol too.
What happens when you are taking other 'things' that are tough on the liver? That includes alcohol, other meds; orals, parenterals. Even exposure to organic volatiles - vapors - that are not a problem on their own.
OK what about Ibuprofen?
I read that it is an anti-inflammotory as well as pain reliever
It seemed to work much much better for me.
I know Tylenol (aceto) is very bad for your liver. I think mine is damaged from it.
That would be like a warning on a joint that reads "Contains cannabis."
I have been eating foods and herbs that are helpul anti-inflammatory items
I feel much better from it (turmeric!! with common table pepper)
I use Advil (ibuprofen) for the occasional headache. Tylenol is bad for you.
Years ago, I heard one of the leading pharmacologists in the world go after acetaminophen and the salt substitutes for being bs that was foisted on Americans and Euros.
Acetaminophen as you noted later in this thread does not work for aches and pains and only works to reduce fever.
Acetaminophen has a low LD50 by itself in normal people and is more dangerous in people with bad livers, like people who have more than 2 drinks a day.
Acetaminophen drug levels can be increased by many common drugs and foods.
Acetaminophen is combined with what seems to be an endless group of other otc drugs, so unintentional ODs can happen when Acetaminophen is added to these otc drugs.
A very few people should not take aspirin, so Acetaminophen may be needed if they have high fevers.
I don’t take acetaminophen because for me, it’s not that effective a painkiller. Now, ibuprofen, on the other hand....
I take stuff with Chlorpheniramine Maleate and Phenylephrine HCl in it, but it also has acetaminophen. This article has convinced me to find (and I did, in Walgreens, online) the same two ingredients in something WITHOUT acetaminophen. Thanks guys!
I take aspirin. I might as well drink a glass of water as take two Tylenol.
I tend to read labels so I am not in any danger from acetaminophen. I trust that most FReepers do likewise. The ignorant and the foolish have the trial lawyers to take care of them.
This could have happened to my Son last week. He woke up with a 101 fever and severe sinus congestion. I said “wait, don’t take anything, I’m going to the store to get Mucinex and a new thermometer”. I can never get those ear thermometers to work, and wanted one of those forehead swipe ones. By the time I got back 20 minutes later my soon to be ex-wife had given him TWO extra strength tylenol without telling me. This is double his dose by body weight. Thank God he asked if there was Acetaminophen in the Mucinex, or I would given him 600 mg more. Fun times.
Just saying what the doctor said to me.
Of course, I doubt if you will wake up every three hours in the night to take them.
I began taking magnesium after someone posted an article on FR a month ago and haven’t had but one headache since. I had frequent headaches before. I have been sleeping through the night and getting 7-8 hrs. every night. I built up to 800 mg/day of magnesium glycinate. I haven’t had Tylenol or aspirin since.
Recommended dose was dropped to below 3.5 grams per day (extra strength tabs are 500 mg each so 7 tabs per day is maximum). If you take the time to read the literature, you can diminish the hepatotoxic effects by taking 600 mg of N-acetyl-cysteine as well as vitamin C. NAC is what is used in emergency rooms for an overdose. The problem is that as has been said, acetaminophen is used in so many other products that the dose becomes cumulative; pharmacists are concerned that a lot of the “high dose” pain killers contain acetaminophen as well. That is why the recommended dose was dropped.
As for ibuprofen, that also causes problems with the kidneys when used to excess. I’ve sworn off the stuff completely.
“Tylenol... is not an anti-inflammatory”
That’s incorrect. Tylenol is also a potent anti-inflammatory.
I think the idea of alternating acetaminophen and aspirin is a great idea. I’ve often thought about doing that myself when necessary.
Aspirin aside, acetaminophen is actually by far the safest of the other NSAIDs if one has heart disease, as ALL NSAIDs except aspirin increase the chance of heart attack, substantially in some cases. Acetaminophen has the smallest increase of heart attacks of the non-aspirin NSAIDs.
That being said, one has to be VERY careful to not OD on acetaminophen or it will destroy your liver and kill you. The biggest difficulty is that acetaminophen is an ingredient in so many different combination remedies, it can be difficult to know if you’re taking too much.
I once worked with a woman who took enormous amounts of acetaminophen for her headaches; she also drank heavily (not in the office, though). I warned her repeatedly of the dangers of doing that, but to no avail. One day she died of acute liver failure.
The irony of this is that acetaminophen is a poison to most mammals, reptiles, birds and fish. Humans are unusual in that they can take some of it for therapeutic reasons.
In Guam, there are invasive snakes that the government wants to eradicate. To do this, dead mice have an acetaminophen pills inserted into them, a small parachute tied to them, and they are dropped by aircraft into the jungle.
"I smell a rat," said the snake. No self-respecting snake would eat a dead mouse, much less one that parachuted into the jungle.
Cite your source, Bucky. The Tylenol company does not claim acetaminophen to be an anti-inflammatory. Other than that, you don't know what you are talking about.
Ibuprofen (Advil, etc.) is a powerful anti-inflammatory and fever reducer. Never exceed the daily recommended dose, and drink plenty of fluids (ahem..water) when taking ibuprofen or other NSAIDS. They can be toxic to the kidneys.
I heard a while back that they were able to greatly lower that number by simply putting it in blister packs instead of bottles.
Same for Sudafed--blister packs intended to make it more difficult for the meth makers. That didn't work, so they put Sudafed behind the counter, with sign-your-life-away identification procedures and daily/monthly quantity limits.
Well, to be fair, suicide is more of an impulsive act than cooking meth.
I’ve been through the five week ordeal of a shattered shoulder, surgery, narcotic pain meds until I asked if I could try to get off.
All along the drugs contained acetaminophen, and when my PA said go ahead and try cold turkey, he said use Regular Tylenol, and warned about over use.
I’ve stayed well within the guidelines. I can see how easily somebody could miss the impact of multiple sources.
He advised me to stay below 2500 Mg. daily, and I have.
Sorry to hear you’ve been through a painful summer. Glad to learn you are on the mend.
“Sorry to hear youve been through a painful summer. Glad to learn you are on the mend.”
Thanks. Within seconds of the trauma 36 days ago, I knew it was going to be a big deal, my worst medical experience to date.
I needed and wanted those high power pain meds to begin. But two weeks after surgery, I wanted an end to them. The side effects were awful, worst being anxiety-panic.
I had to stop Ibuprofin because of high blood pressure.
I do not find much pain relief from Tylenol. I usually take ibuprofen. Aspirin works for me, too, but I hardly ever take it.
Any drug can have noxious effects on the body, either via acute effects (overdose) or long term chronic exposure. As much as possible, I try to avoid taking anything. I manage arthritis pain by trying to keep the muscles around the joints strong. I have arthritis in my back, and it is always painful to varying degrees.
Disclaimer: Opinions posted on Free Republic are those of the individual posters and do not necessarily represent the opinion of Free Republic or its management. All materials posted herein are protected by copyright law and the exemption for fair use of copyrighted works.